Naloxone  

Important information for those using opiate pain medication or heroin. It is our goal to ensure no person is without access to the at home care needed during an overdose. North Country HealthCare has partnered with Sonoran Prevention Works to offer at home Opioid Overdose prevention kits.

If you use this kit to reverse an overdose or need a replacement kit email SUD@nchcaz.org or call 928.522.1105.

What puts you at risk of an overdose?

Overdose happens when the opiate receptors in your brain get so filled with opiates that your breathing slows to the point of respiratory failure. When you stop breathing, your brain stops functioning, leading to death.

Things to know about using Naloxone

Even with Naloxone, someone may still be at risk of death if they have taken a mixture of benzos (Xanax, Valium, etc.) or alcohol with the opioids. The presence of fentanyl will require a more rapid response, as it acts fast to cause an overdose.

People will feel sick when they wake up, as naloxone brings on immediate withdrawal. They still need IMMEDIATE MEDICAL ATTENTION as the medicine can wear off and they are still at risk of another overdose.

If you suspect an opioid overdose:

For Intramuscular Naloxone:

  1. Prepare your Needle: Pop the orange lid of one vial. Stick an intramuscular 1” needle into the thin film and pull up all of the liquid.
  2. Administer Naloxone: Stick the needle into the person’s arm or thigh and inject all of the medication. No need to look for a vein.
  3. Check for Breathing: Perform rescue breathing. Tilt their head back, plug their nose and give a deep breath every 5 seconds.
  4. Stay with the Person: Repeat after 2 to 5 minutes if not conscious. Use a new needle or syringe.
  5.  Check for Breathing: Give CPR if you have been trained, or do rescue breathing. Continue until help arrives.
  6. Wait for Assistance: Once they’re breathing on their own, place them on their left side with their hand under their head until help arrives.

For Nasal Naloxone (Narcan):

  1. Try to Wake the Person Up: Shake them and shout. If no response, grind your knuckles into their breast bone for 5 to 10 seconds.
  2.  Call 911: You and the overdosed person will not be charged with drug possession, even if drugs were shared. 
  3. Administer NASAL Naloxone: Spray half up each nostril. Repeat after 2 to 5 minutes if not conscious.
  4. Check for Breathing: Give CPR if you have been trained, or do rescue breathing. Continue until help arrives.

*Tilt the head back, open the mouth and pinch the nose. Start with 2 breaths into the mouth, then 1 breath every 5 seconds.

5. Stay with the Person: Naloxone wears off in 30 to go minutes. When the person wakes up, explain what happened.

* The person may overdose again when the Naloxone wears off. If this happens, administer another dose. 

Click here for additional Opioid and Naloxone Resources: 

For more information about Opioids and Substance Use Disorder, call 928.522.1105.

Recent News

We’re celebrating National Dental Care Month this May at North Country HealthCare! We believe SO much in the critical role that preventative pediatric …

May is Hepatitis Awareness Month, which is the perfect time to shed a little more light on this often misunderstood virus. Hepatitis C is a liver infe …

Last week, Northern Arizona residents embraced healing and self-care during NACASA’s Canvas of Courage event for National Sexual Assault Awareness Mon …

Subscribe For Updates
© 2019 North Country HealthCare